Alert archive / Michigan / Frost Advisories in 2009

Frost Advisory 7, NWS Gaylord, MI

August 31, 200920 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Aug 31, 2009, 3:35 PM EDT for 20 counties in Michigan. It took effect at Sep 1, 2009, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2009, 3:35 PM EDT (19:35 UTC)
In effect from
Sep 1, 2009, 2:00 AM EDT
Expired
Sep 1, 2009, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 27 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 311935
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT MON AUG 31 2009

...PATCHY FROST ONCE AGAIN EXPECTED TONIGHT...

.HIGH PRESSURE BUILDING INTO THE REGION WILL RESULT IN ANOTHER
NIGHT OF CLEAR SKIES AND LIGHT WINDS. WITH A DRY AIRMASS IN
PLACE...TEMPERATURES WILL FALL QUICKLY THROUGH THE EVENING AND
OVERNIGHT HOURS...DIPPING INTO THE MIDDLE AND UPPER 30S FOR MANY
INLAND LOCATIONS BY SUNRISE. LOCALLY COLDER READINGS ARE LIKELY
FOR THE USUAL COOL SPOTS.

MIZ016>019-021>024-026>036-041-042-011200-
/O.NEW.KAPX.FR.Y.0007.090901T0600Z-090901T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-
WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
335 PM EDT MON AUG 31 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY. 

TEMPERATURES WILL FALL INTO THE MIDDLE AND UPPER 30S LATE
TONIGHT AWAY FROM THE COAST...WITH LOCALLY COLDER READINGS
IN THE LOWER 30S. THESE TEMPERATURES WILL ONCE AGAIN LEAD TO THE
DEVELOPMENT OF AREAS OF FROST. READINGS WILL WARM BACK QUICKLY
THROUGH THE 40S JUST AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWRENCE
2 follow-up statements
000 
WWUS73 KAPX 010204
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1004 PM EDT MON AUG 31 2009

...PATCHY FROST ONCE AGAIN EXPECTED TONIGHT...

.HIGH PRESSURE BUILDING INTO THE REGION WILL RESULT IN ANOTHER
NIGHT OF CLEAR SKIES AND LIGHT WINDS. WITH A DRY AIRMASS IN
PLACE...TEMPERATURES WILL FALL INTO THE MIDDLE AND UPPER 30S FOR
MANY INLAND LOCATIONS BY SUNRISE. LOCALLY COLDER READINGS ARE
LIKELY FOR THE USUAL COOL SPOTS.

MIZ016>019-021>024-026>036-041-042-011200-
/O.CON.KAPX.FR.Y.0007.090901T0600Z-090901T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-
WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1004 PM EDT MON AUG 31 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY.

TEMPERATURES WILL FALL INTO THE MIDDLE AND UPPER 30S LATE TONIGHT
AWAY FROM THE COAST...WITH LOCALLY COLDER READINGS IN THE LOWER
30S. THESE TEMPERATURES WILL ONCE AGAIN LEAD TO THE DEVELOPMENT
OF AREAS OF FROST. READINGS WILL WARM BACK QUICKLY THROUGH THE
40S JUST AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MR
000 
WWUS73 KAPX 010759
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
359 AM EDT TUE SEP 1 2009

...AREAS OF FROST UNTIL SHORTLY AFTER SUNRISE...

.CLEAR SKIES...LIGHT WINDS AND A DRY AIRMASS HAS ALLOWED
TEMPERATURES TO PLUMMET INTO THE MIDDLE AND UPPER 30S ACROSS MUCH
OF THE INLAND COMMUNITIES. LOCALLY COLDER READINGS ARE LIKELY FOR
THE USUAL COOL SPOTS.

MIZ016>019-021>024-026>036-041-042-011200-
/O.CON.KAPX.FR.Y.0007.000000T0000Z-090901T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-
WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
359 AM EDT TUE SEP 1 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

AREAS OF FROST WILL CONTINUE THROUGH 8AM THIS MORNING. READINGS
WILL WARM BACK QUICKLY THROUGH THE 40S AND 50S INTO MID MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SD

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Aug 31, 1:22 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 31, 1:22 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
122 PM EDT MON AUG 31 2009

.SYNOPSIS.../ISSUED AT 330 AM/

STRONG HIGH PRESSURE REMAIN OVER THE GREAT LAKES...AND MUCH OF THE
ERN USA...THROUGH THIS WEEK. DESPITE A COOL START TO THE WEEK...
TEMPERATURES WILL REBOUND NICELY TUE...WITH A FANTASTIC STRETCH OF
PLEASANT AND COMFORTABLE LATE-SUMMER WEATHER EXPECTED INTO AT LEAST
NEXT WEEKEND. A WEAKENING COOL FRONT WILL DROP INTO THE LAKES THU
NIGHT AND FRI...BUT THIS FRONT WILL MAINLY BRING A WINDSHIFT. THE
CHANCE FOR ANY MEASURABLE AMOUNT OF PRECIP WITH THIS FRONT WILL BE
VERY LOW.

JH

&&

.SHORT TERM.../ISSUED AT 859 AM/...THIS AFTERNOON

HIGH PRESSURE BUILDING THRU THE REGION TO PROVIDE A GREAT DAY TO
END THE MONTH OF AUGUST (AFTER A QUITE FROSTY START ACRS INLAND
LOCALES). GOING FCST LOOKS GREAT AND SEE NO REASON TO MAKE ANY
CHANGES OTHER THAN THE USUAL DIURNAL TREND TWEAKS. PREVIOUS
DISCUSSION BELOW.

LAWRENCE

PATCH OF HIGH CLOUDS...ASSOCIATED WITH A WEAK SHORTWAVE...IS
ADVANCING SE FROM CENTRAL LOWER MI. HIGH PRESSURE OVER THE UPPER MS
VALLEY WILL BUILD OVER LAKE MI BY THE END OF THE DAY...ENSURING
ABUNDANT DRY AIR IN THE LOW AND MID LEVELS. NAM HAS CHANGED IT/S
TUNE A BIT...SUGGESTING BEST CHANCE OF CUMULUS DEVELOPMENT WILL BE
IN EASTERN UPPER (AS OPPOSED TO NE LOWER). GIVEN THAT THERE IS SOME
PATCHY LOWER CLOUDS NORTH OF SUPERIOR...THIS DOES NOT SEEM
UNREASONABLE. STILL...THE BALANCE OF THE DAY WILL BE MAINLY SUNNY.
850MB TEMPS PROGGED TO RECOVER TO 6/7C...WHICH WILL ALLOW TEMPS TO
ROCKET ALL THE WAY TO THE UPPER 60S.

JZ

&&

.LONG TERM.../ISSUED AT 330 AM/...TONIGHT AND BEYOND

AN EXCEEDINGLY UNEVENTFUL FORECAST. THE UPPER PATTERN LOOKS A LITTLE
BIZARRE. THE POLAR VORTEX SETS UP OVER FAR NE CANADA. TWO CLOSED
500MB LOWS ARE FOUND TO THE SW...ONE A PROGRESSIVE LOW OF PACIFIC
ORIGIN THAT MIGRATES FROM THE NORTHERN HIGH PLAINS TO THE CENTRAL
PLAINS...THE SECOND FORMING IN THE OHIO/TN VALLEYS FROM LEFTOVER
ENERGY FROM OUR CURRENT UPPER TROF. IN BETWEEN...WEAK UPPER RIDGING
HOLDS ON A WNW-ESE AXIS ACROSS THE LAKES REGION. THIS WILL LOCK IN
SURFACE HIGH PRESSURE OVER THE SOUTHERN LAKES REGION. MIN TEMPS AND
FROST POTENTIAL ARE ONLY ISSUES OF NOTE.

MODELS HAVE NO DIFFERENCES OF ANY REAL SIGNIFICANCE CLOSE TO HOME.

TONIGHT...SOME LEFTOVER CU/STRATOCU COULD HANG AROUND EASTERN UPPER
MI EARLY ON...BEFORE GETTING SHUNTED EASTWARD AS THE SURFACE HIGH
BUILDS ACROSS LOWER MI. OUTSIDE OF THAT...ANOTHER MAINLY CLEAR NIGHT
IS EXPECTED. READINGS WILL LARGELY STAY IN THE 40S ALONG THE
BEACHES. THE MAIN CONCERN IS INLAND LOCALES AGAIN. WE/LL HAVE A
WARMER DAY TODAY AND THUS FARTHER TO DROP...BUT AFTER BETTER MIXING
TODAY BL MOISTURE SHOULD BE LESS AND DEW POINTS LESS OF AN OBSTACLE.
MAV GUIDANCE WOULD ARGUE FOR TONIGHT BEING AS COLD AS THIS
MORNING...MET NUMBERS ARE MORE IN LINE WITH EARLIER THINKING THAT
MIN TEMPS WILL RECOVER A FEW DEGREES. WILL BUMP MIN TEMPS DOWN
1-2F...AND HIT FROST A LITTLE HARDER. ANOTHER ADVISORY MAY WELL BE
NEEDED FOR TONIGHT...BUG GIVEN ONE IS PRESENTLY UP WILL NOT PULL THE
TRIGGER JUST YET.

TUESDAY THRU WEDNESDAY...WEATHER NIL. THE LOW LEVEL AIRMASS
CONTINUES TO SLOWLY MODERATE...BUT DOESN/T MOISTEN AT ALL. THEREFORE
CUMULUS BECOMES LESS LIKELY WITH EACH PASSING DAY...AND SKIES WILL
REMAIN MAINLY CLEAR. WARMER AIR IS BEING ADVECTED NORTHWARD AND THEN
EASTWARD OVER THE TOP OF THE SURFACE HIGH. THUS THE WARMEST MAX
TEMPS TUESDAY SHOULD BE IN EASTERN UPPER MI...THOUGH NORTHERN LOWER
WILL NOT BE FAR BEHIND...WITH MID 70S WORKING FOR MOST PLACES. MIN
TEMPS THAT NIGHT SHOULD BE MILDER...RANGING FROM THE LOWER 50S
BEACHES TO UPPER 30S INLAND COLD SPOTS. MID TO UPPER 70S FOR HIGHS
WEDNESDAY.

JZ

THE TAIL END OF A CANADIAN COLD FRONT IS EXPECTED TO MOVE THROUGH
THU NIGHT INTO FRI. THIS ISNT EXPECTED TO BE MUCH MORE THAN A
WINDSHIFT...WITH A HUDSON BAY HIGH BUILDING IN BEHIND. FRONTOLYSIS
WILL BE UNDERWAY WITH NO SIGNIFICANT THERMAL CONTRAST. CONTINUES
DOUBTFUL FOR MUCH MEASURABLE PRECIP WITH FRONTAL PASSAGE THU NIGHT
INTO FRI. BELIEVE LOW CHANCE POPS STILL MIGHT BE IN ORDER FOR THE
ERN U.P. FOR A TOUCH OF -RA OR SPRINKLES. AT IT APPEARS NOW...MOST
AREAS WILL REMAIN DRY.

THU NIGHT: RAISED MIN TEMPS 2-4F OVR ERN U.P. WITH INCREASE IN
CLOUDS EXPECTED.

UNCERTAINTY REMAINS AS TO EVENTUAL TRACK OF CUT-OFF LOW /CURRENTLY
OVER THE NRN ROCKIES/. DESPITE ECMWF/GFS/GGEM ADVERTISING IT DIVING
SEWD INTO MEAN TROF OVR MS VALLEY...BELIEVE PER ENSEMBLE SPREAD THAT
THERE IS A LOW CHANCE WE MIGHT HAVE TO DEAL WITH THIS SOMETIME THIS
WEEKEND AS HEIGHTS RISE OVR ERN USA.

SUMMER ISN/T DONE HERE YET. WARM HEIGHTS/THICKNESSES DOMINATE THE
EXTENDED FCST...AND ALL PRESENT INDICATIONS ARE THAT THIS COMING
WARMTH WILL CONTINUE INTO MID-SEPT...USING GFS ENSEMBLE TOOLS. IN
FACT...FOR WHAT IT/S WORTH...ENSEMBLES ARE ADVERTISING +1 STANDARD
DEVIATION H8 TEMPS TOWARD MID-MONTH. IT APPEARS THAT CURRENT UPPER
LOW OVER THE GULF OF AK WILL MOVE INTO WRN NA...WITH -PNA PATTERN
EVOLVING. THIS SUPPORTS RIDGING OVER ERN NA AND TELECONNECTS WITH
POSITIVE HEIGHT ANOMALIES OVER EUROPE...WHICH IS FCST. THIS
EVENTUALLY ESTABLISHES A BERMUDA HIGH THE SECOND WEEK OF SEPT.
CURRENT EXPECTATION IS FOR EXTENDED STRETCH OF FANTASTIC LATE-SUMMER
WX.

JH

&&

.MARINE.../ISSUED AT 330 AM/

HIGH PRESSURE WILL DOMINATE THE CENTRAL AND SOUTHERN GREAT LAKES
THIS WEEK. WINDS WILL MAINLY BE LIGHT AND VARIABLE...WITH ONSHORE
LAKE BREEZES IN THE AFTERNOONS...AND WEAKER OFFSHORE LAND BREEZES AT
NIGHT.

JZ

&&

.AVIATION.../ISSUED AT 122 PM/...VALID FOR 18Z TAFS

VFR THRU THE TAF PERIOD WITH HIGH PRESSURE IN CONTROL...PROVIDING
LIGHT WINDS AND UNLIMITED CEILINGS.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 31, 8:05 AM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
805 AM EDT MON AUG 31 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
805 AM EDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

FROST IS AGAIN POSSIBLE LATE TONIGHT IN THE INTERIOR OF NORTHERN
LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THE NEXT SEVERAL DAYS.

JZ/DL

Nearby

Frost Advisories in Michigan, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.